Advertisement

How does Dilantin interact with other medications and food?

Dilantin may interact with medications that increase blood levels of phenytoin, the active ingredient. These drugs include: certain sulfa drugs (antibiotics), estrogen hormone replacement drugs, certain sedatives and antidepressants, certain stomach acid reducers, methylphenidate (used to treat attention deficit hyperactivity disorder) and some phenothiazines (used for mental disorders and other problems). Other medications, including carbamazepine, sucralfate and molindone, may make Dilantin less effective. A variety of other medications may have a negative interaction with Dilantin. These include certain steroids, antidepressants, antibiotics, anticonvulsants and others. Dilantin also interacts badly with alcohol, since side effects may be increased. Dilantin also may affect levels of certain substances in the blood, especially vitamin D and blood sugar.

Continue Learning about Anticonvulsant

What are side effects of anticonvulsants?
John Preston, PsyDJohn Preston, PsyD
Here are side effects of anticonvulsants:Common side effects: Each anticonvulsant has specific side ...
More Answers
What should I know before taking an anticonvulsant for migraines?
Donna Hill Howes, RNDonna Hill Howes, RN
Your doctor will need to assess your liver function before starting treatment. Serum bicarbonate wil...
More Answers
How effective are anticonvulsants for treating migraines?
Donna Hill Howes, RNDonna Hill Howes, RN
Valproic acid and topiramate have been considered the top choices among anticonvulsants for reducing...
More Answers
What should I know before taking an anticonvulsant for migraines?
David C. Fiore, MDDavid C. Fiore, MD
Before starting an anticonvulsant for migraines, it is important to discuss the pros and cons with y...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.